MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650DE
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the battery would lose charge.The battery will be exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional products: brand name: heartware ventricular assist system : batter.Model #: 1650de / catalog #: 1650de / expiration date: 31-oct-2019/ serial or lot#: (b)(4).Udi #: (b)(4).Concomitant medical products: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun mfg date: 31-oct-2018 labeled for single use: no.Patient code(s): c76143, device code(s): c63030, fda results code(s): 3233, fda conclusion code(s): 11 brand name: heartware ventricular assist system : battery, model #: 1650de / catalog #: 1650de / expiration date: 31-oct-2019/ serial or lot#: (b)(4).Udi #: (b)(4).Concomitant medical products: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 31-oct-2018 labeled for single use: no.Patient code(s): c76143, device code(s): c63030, fda results code(s): 3233, fda conclusion code(s): 11.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was further reported additional batteries would lose charge and exhibited power switching.The batteries will be exchanged.
 
Additional Manufacturer Narrative
 
Event or Problem Description
The batteries were removed from service.
 
Additional Manufacturer Narrative
Product event summary: one (1) battery was returned for evaluation.Two (2) batteries were not returned for evaluation.A review of the manufacturing documentation confirmed that the returned battery met all requirements for release.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned battery revealed that the device passed visual inspection.Functional testing revealed that a battery cell pair had a voltage below the voltage threshold.This observation affected the ability of the battery to charge and provide power as expected.Internal inspection did not reveal any anomalies.Supplemental testing revealed an internal battery cell pair had degraded cells.It was noted that there was a time difference of more than 1489 days between the manufacturing date and the reported event date.This indicates that the battery was most likely not in use for an extended period of time.Hence, the battery was susceptible to an expected degra dation of capacity as a result of non-usage.Log file analysis revealed that the controller in use during the reported event contained a feature that records whether a power source experienced a communication error or a disconnection within each 15-minute interval.Log file analysis revealed that a battery and a second battery discharged as expected when in use.Analysis of the data log files revealed several premature power switching events that were due to momentary disconnections involving (b)(6).As a result, the reported charge abnormality was confirmed on (b)(6) and power switching was confirmed on (b)(6).A power source lubrication procedure was performed on the associated power sources on (b)(6) 2018.The most likely root cause of the reported premature power switching event after lubrication can be attributed to momentary disconnections due to temporary corrosion of the controller-port/power-source pins.The most likely root cause of the reported "loose charge" can be attributed to an expected degradation as a result of non-usage over time.Correction: h10, d4, h4 additional products: d4: expiration date: 31-oct-2016/ serial or lot#: (b)(6).H3: yes h4: mfg date: 31-oct-2015 h6: fda method code(s): 4112, 4114 h6: fda results code(s): 213 h6: fda conclusion code(s): 67 d4: serial or lot#: (b)(6).D10: yes, return date: 06-jan-2020 h3: yes dev rtn to mfr? yes h6: fda method code(s): 10, 3331, 4112 h6: fda results code(s): 131 h6: fda conclusion code(s): 4307.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key9400899
Report Number3007042319-2019-14383
Device Sequence Number16863278
Product Code DSQ
UDI-Device Identifier00888707000376
UDI-Public00888707000376
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2016
Device Model Number1650DE
Device Catalogue Number1650DE
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/25/2019
Supplement Date Received by Manufacturer12/16/2019
12/16/2019
12/20/2019
01/16/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date12/18/2019
12/18/2019
01/06/2020
01/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD.; 1103 VAD
Patient Age52 YR